Erythema nodosum is a very painful condition of the skin, typically the lower legs, and is more common in women than in men.
It presents with an outcropping of nodules beneath the skin and is believed to be one of the first signs of other significant disease such as tuberculosis, inflammatory bowel disease and even cancer.
It is also known to be associated with certain medications such as birth control pills and various antibiotics such as Amoxicillin.
Erythema nodosum is considered to be an autoimmune response by the body to some other condition or antigens. An antigen is typically a foreign substance to the body which evokes an antibody response by the immune system as a means of protection.
Determining the underlying condition which is causing the erythema nodosum is the most important means of being able to manage the condition.
The nodules which develop can range anywhere from 0.4 - 4 inches in diameter. They are raised and hard and appear reddish in color, typically appearing more like a bruise as they resolve.
These nodules do not ulcerate and typically heal without any scarring or damage to the underlying muscle. The nodules can last for weeks with development of new nodules over subsequent weeks.
The condition is often preceded by a series of other medical complaints one to three weeks before lesions appear. These include such things as a low-grade fever, malaise, weight loss and arthralgia (pain in the joints), with or without arthritis.
Arthralgia can last for up to two years after the resolution of the erythema nodosum nodules have resolved.
The pain associated with these nodules can be very severe and require the use of non-steroidal anti-inflammatory drugs (NSAIDS) to obtain relief.
Ultimately a deep excisional biopsy is needed to appropriately determine the cause of erythema nodosum although in the majority of cases, no exact cause can be determined and are referred to as idiopathic.
If an underlying cause can be determined, treating that cause is the best means for resolving the condition.
"Erythema Nodosum: A Sign of Systemic Disease - March 1, 2007 - American Family Physician.